Background Drug reaction with eosinophilia and systemic symptoms (DRESS syndrome) was first described for anticonvulsant drugs and the same symptoms were subsequently observed with a variety of other drugs such us anti-inflammatory drugs. An effective approach for objective causality assessment is necessary to make consistent and accurate identification of this adverse drug reaction (ADRs).
Purpose To evaluate the incidence and the clinical characteristics of DRESS syndrome associated with anti-inflammatory drugs and the causality assessment for estimating the strength of relationship between drug(s) exposure and occurrence of ADR.
Material and methods The database of the national pharmacovigilance centre (NPC) was used from January 2008 to January 2016 and the WHO causality assessment method was used as a tool for the clinical assessment of ADRs.
Results Of the 72 reports of DRESS syndrome recorded in the NPC during 8 years, we reviewed 16 reports coded DRESS associated with anti-inflammatory drugs (22.2% of all patients) and which meet the inclusion criteria. The average age was 27 years and 56.2% were in males. The average time to DRESS onset after the start of administration of the suspected drug was 18 days. The outcome was serious in 14 cases (87.5%). The most common causative agents were prednisolone (31.2%) and ibuprofen (12.5%). Clinical presentation: fever 100%, skin rash 100%, 82% eosinophilia, lymphadenopathy 22%, cheilitis 12.5% and an altered state of consciousness 12.5%. For causality assessment: 57.7% of suspected drugs had a ‘Possible’ score and 42.1% had ‘Probable’ score.
Conclusion In this retrospective study, prednisolone was the major case of DRESS syndrome and an altered state of consciousness were associated, and cheilitis with indometacin, although all patients recovered after corrective treatment.
References and/or Acknowledgements 1. Bannwarth B. Critères d’imputabilité des effets indésirables des médicaments. Revue du Rhumatisme Monographies2010;77(2):173—5.
2. Akarin Hiransuthikul, Thanapoom Rattananupong, Jettanong Klaewsongkram, et al. Drug-induced hypersensitivity syndrome/drug reaction with eosinophilia and systemic symptoms (DIHS/DRESS): 11 years retrospective study in Thailand. Allergology International2016;65:432–438.
No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.